Virginia, 2002

Damaging Winds in Virginia, November 11, 2002

November 11, 2002 · NWS AKQ · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Nov 11, 5:45 AM EST, 10 minutes earlier.

Area forecast discussion, Nov 11, 5:45 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
545 AM EST MON NOV 11 2002

...HV UPDATED THE FCST FOR THE TORNADO WATCH UNTIL 11 AM...
--------------------------------------------------------------------
PREV AFD.........
TODAY THRU TNGT...CNVCTN IN WRN VA AND NC BECOMING MORE SCT...AND
MORE PARALLEL TO THE MEAN WND FLO.  MID/HGH CLOUDS FROM CNVCTV
DEBRIS TRACKING INTO THE AREA...BUT SOME ERN AREAS WL SEE FILTERED
SUN THRU THS MORN.  CLT/RDU/RIC PROFILERS SHOW WNDS INCRSG JUST ABV
THE SFC THRU 3 KM...AND SOME WNDS >50KT.  SOME DIRECTIONAL
SHEAR...AND WL HV TO MONITOR LOCAL BACKING OF SFC WNDS LTR TODAY
WHEN CNVCTN RDVLPS IN CNTRL VA/NC...FOR ISOLD TORNADO PTNL.  NEW
LLVL JET SEGMENT FCST TO DVLP OVR CAROLINAS AND TRACK THRU VA THS
AFTN AND EVE...WHCH WL RESULT IN NEW CNVCTN...AND RENEWED THREAT FOR
DAMAGING WNDS AND PSBLY SOME HAIL.  TEMPS IN 70S EVERYWHERE...NR 80
IN ERN AREAS.  UPR IMPULSE IN MIDWEST CONTS TO MK PROGRESS...AND PNA
RDG AMPLIFYING...SO SOME DIGGING CAN OCCUR.  UPR JET SEGMENT IN UPR
PLOTS AND WTR VPR PIX APPCHG OH/TN VALLEY WL PUT OUR REGION IN RGT
ENTRANCE REGION OF UPR JET LTR TODAY.  ONCE CNVCTN TRACKS TO THE
COAST...AND OFFSHORE...NO REAL FRCG MECHANISM TO SUSTAIN SHRA
ACTVTY...SO REDUCED TO JUST A CHC TNGT ONCE MAIN CNVCTN AND WSHFT
BNDRY EXIT.  LOWS IN 50S AS SFC BNDRY TRACKS THRU...RCHG COAST
BEFORE SUNRISE.

TUE THRU WED...SOME PTNL FOR DRY PD...WTH MXD CLOUDS TUE...UNTIL
DVLPG UPR IMPULSE...WHCH IS CURRENTLY IN ROCKIES...TRACKS THRU THE
REGION TUE NGT AND WED.  SFC WV FORMS ON SFC BNDRY JUST
OFFSHORE...AND ANTHR LLVL JET SEGMENT TRACKS JUST OFFSHORE...AND UPR
DEFORMATION FRCG TRACKS THRU WED MORN INTO AFTN...WHCH ALL ADDS UP
TO RAIN LTR TUE AFTN THRU TUE NGT...ENDING FROM W TO E WED.  COOLING
H8 TEMPS THRU THE PD...ALG WTH INCRSG SFC COLD ADVCTN WTH N WNDS
INDUCED BY DVLPG SFC LOW OFFSHORE...WL RESULT IN TEMPS DROPPING FROM
MID/UPR 50S TUE...TO 40S TUE NGT...AND ONLY NR 50 TO LWR 50S WED.
WED CUD BE COOLER DEPENDING ON HOW MUCH RAIN AND LLVL CAA CAN OCCUR.

THUR THRU SUNDAY...THU AND FRI LUK TO BE A DRY PD WTH SOME
MODERATION AND SOME SUNSHINE...AS UPR FLO REMAINS ZNL AND UPR
IMPULSE EXITS.  TEMPS THU/FRI IN UPR 50S TO ARND 60.  ANHTR UPR
SYSTEM DVLPS IN CNTRL U.S. LTR FRI INTO SATURDAY AND SUNDAY...WHCH
WUD SUGG A CHC OF RAIN OVR THE WEEKEND...BUT TIMING VRY DIFFICULT
DUE TO QUICK ZNL NATURE TO UPR PATN.

ON CSTL WTRS...STG WNDS AND SGNFCNT SEAS WL CONT UNTIL THE CNVCTN
EXITS TNGT...SO SCA EVERYWHERE.  SFC WNDS WL EASE ONCE THEY SHFT TO
N AND NE...BUT SEAS MAY TK A BIT OF TIME TO COME DOWN...ESPCLY WTH
ANTHR SFC SYSTEM TRACKING THRU THE WTRS TUE NGT AND WED.

FYI...

RECORD HIGH TMPS FOR 11/11:
 RIC...80 SET IN 1964
 ORF...79 SET IN 1985
 SBY...74 SET IN 1985
 ECG...80 SET IN 1985.

SBY   77  52  59  45 /  70  70  20  80
OXB   77  53  58  47 /  70  70  40  80
ECG   80  58  59  50 /  70  70  40  80
ORF   79  57  59  50 /  70  70  40  80
PHF   77  53  56  44 /  70  60  20  80
AKQ   78  54  57  45 /  70  60  30  80
RIC   74  51  56  43 /  70  40  20  80
FVX   74  52  56  43 /  70  40  20  80

.AKQ...
MD...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONE MDZ021. SMALL
CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND
CURRITUCK SOUND.
VA...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONES
VAZ048>049...VAZ060>085...VAZ087>090...VAZ092.
SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO VA/NC BRDR
AND CHES BAY FROM SMITH PT TO CAPE HENRY.

NS
Hazardous weather outlook, Nov 11, 4:50 AM EST, 1 hour 5 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.  WIND GUSTS BETWEEN 60 AND 70 MPH
WILL BE THE PRIMARY SEVERE WEATHER THREAT. FOR MORE INFORMATION
REGARDING THE SEVERE WEATHER THREAT... PLEASE REFER TO THE DAY 1
CONVECTIVE OUTLOOK FROM THE NATIONAL WEATHER SERVICE STORM
PREDICTION CENTER. THIS PRODUCT CAN BE RETRIEVED FROM THE SPC
WEBSITE AT WWW.SPC.NOAA.GOV.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAIN IS POSSIBLE AS AN AREA OF LOW PRESSURE TRACKS
OFFSHORE TUESDAY NIGHT AND WEDNESDAY.

NS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Nov 11, 2:47 AM EST, 3 hours 8 minutes before
VAZ048-049-110815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 AM EST MON NOV 11 2002

...A STRONG THUNDERSTORM IS MOVING INTO FLUVANNA AND LOUISA
COUNTIES...

AT 247 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF BUCKINGHAM...MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL REACH...
   HARDWARE AND SCOTTSVILLE AROUND 250 AM
   CENTRAL PLAINS AND SHORES AROUND 255 AM
   CARYSBROOK AND CUNNINGHAM AROUND 300 AM
   PALMYRA AND WILMINGTON AROUND 305 AM
   KENTS STORE AND BYBEE AROUND 310 AM
   FERNCLIFF AND BYRD MILL AROUND 315 AM

HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS
LIGHTNING ARE POSSIBLE WITH THIS STORM.

NS
&&
LAT...LON 3776 7862 3761 7849 3791 7790 3809 7806
Special weather statement, Nov 11, 5:13 AM EST, 42 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-111615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 AM EST MON NOV 11 2002

...TORNADO WATCH NUMBER 758 IS IN EFFECT FOR CENTRAL AND EASTERN
VIRGINIA AND EASTERN MARYLAND UNTIL 11 AM...

A LINE OF THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED AHEAD OF A
COLD FRONT THRU WESTERN VIRGINIA EARLY THIS MORNING.  THESE STORMS ARE
TRACKING QUICKLY EAST...AND WILL AFFECT CENTRAL AND EASTERN
VIRGINIA...AND EASTERN MARYLAND THROUGH THE MORNING HOURS.  DAMAGING
WINDS OVER 60 MPH ARE THE PRIMARY THREAT.  HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE.  THIS COLD FRONT IS THE SAME FRONT THAT
PRODUCED THE TORNADOES AND SEVERE WEATHER IN THE OHIO AND TENNESSEE
VALLEYS YESTERDAY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

NS

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
November 11, 5:55 AM EST
Where
Fluvanna County, Troy
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -78.233

Trees and power lines down.

Thunderstorm Wind, Louisa

When
November 11, 6:00 AM EST
Where
Louisa County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.000, -78.000

Trees down.

Thunderstorm Wind, Hanover

When
November 11, 7:00 AM EST
Where
Hanover County, Beaver Dam
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -77.650

Trees down.

Thunderstorm Wind, Caroline

When
November 11, 7:05 AM EST
Where
Caroline County, Countywide
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.033, -77.333

Trees down.

Thunderstorm Wind, Chesapeake (C)

When
November 11, 1:23 PM EST
Where
Chesapeake (C) County, Chesapeake
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -76.267

Trees down in south end of city. Large tree (100 feet) down at the intersection of Benefit and Lake Drummond Causeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322217, 5322296, 5322297, 5322298, 5322299.